Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 121, NWS Austin/San Antonio, TX

May 13, 2016Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2016, 5:43 PM CDT for Edwards County, Real County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 5:43 PM CDT (22:43 UTC)
Expired
May 13, 2016, 6:30 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 104 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 5:55 PM CDTHAIL 0.525 Ne Rocksprings, TXPEA TO MARBLE SIZE HAIL REPORTED NEAR HWY 377 APPROX 3 MILES SOUTH OF TELEGRAPH
May 13, 6:06 PM CDTHAIL 120 Ne Rocksprings, TXNEAR THE JUNCTION OF HWY 377 AND CR408 HAIL ALONG WITH WIND GUSTS TO 50MPH...LARGE TREE LIMBS BROKEN...FLOODED LOW WATER CROSSINGS AND NEARLY 1.5 INCHES OF RAIN FELL IN 30 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1560 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

203 
WUUS54 KEWX 132243
SVREWX
TXC137-385-132330-
/O.NEW.KEWX.SV.W.0121.160513T2243Z-160513T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL TEXAS...
  NORTHWESTERN REAL COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 630 PM CDT

* AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TELEGRAPH...OR
  17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
  EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3015 9976 3008 9976 3008 9973 2999 9970
      3000 10017 3029 10018 3029 9981
TIME...MOT...LOC 2242Z 349DEG 16KT 3028 9992 

HAIL...1.25IN
WIND...60MPH
 
$$

MO
2 follow-up statements
453 
WWUS54 KEWX 132301
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
601 PM CDT FRI MAY 13 2016

TXC137-385-132330-
/O.CON.KEWX.SV.W.0121.000000T0000Z-160513T2330Z/
EDWARDS TX-REAL TX-
601 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...

AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
TELEGRAPH...OR 21 MILES SOUTH OF JUNCTION...MOVING SOUTH AT 20 MPH.

THIS IS A VERY DANGEROUS STORM.

HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
         EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
         SIDING...AND VEHICLES. 

LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3015 9976 3008 9976 3008 9973 2999 9970
      3000 10017 3029 10018 3029 9981
TIME...MOT...LOC 2300Z 349DEG 16KT 3020 9990 

HAIL...2.75IN
WIND...70MPH
 
$$

MO
691 
WWUS54 KEWX 132323
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT FRI MAY 13 2016

TXC137-385-132330-
/O.CON.KEWX.SV.W.0121.000000T0000Z-160513T2330Z/
EDWARDS TX-REAL TX-
623 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN EDWARDS AND NORTHWESTERN REAL COUNTIES...

AT 622 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST
OF ROCKSPRINGS...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING STRONG WINDS AND LARGE AND POTENTIALLY
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3000 10017 3025 10005 3024 9986 2999 9979
TIME...MOT...LOC 2322Z 016DEG 16KT 3011 9999 

HAIL...1.00IN
WIND...60MPH
 
$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:39 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 13, 3:39 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
339 PM CDT FRI MAY 13 2016

.SHORT TERM (Tonight through Saturday Night)...
Late afternoon surface observations show a stationary front across
the coastal plains into the Rio Grande plains near Eagle Pass.
Otherwise, surface observations show a moist axis in place across
west central TX into the Hill Country. For the remainder of this
afternoon into the early evening, convection will be favored from
just north of the frontal boundary into the Hill Country along the
above mentioned moist axis. We can't completely rule out a strong
storm or two, but most activity will likely remain sub-severe.
Once we loose our daytime heating, this activity is expected to
decrease. The models do show some overnight/early morning activity
dropping southward from the panhandle/Texas south plains. However,
we are not confident this activity will make it into our region.
With this in mind, we'll go with a dry forecast for the late
evening and overnight hours. On Saturday, a weak outflow boundary
moving down from the north combined with a cold front moving down
from north Texas will bring additional rainfall chances to south
central Texas. The flow aloft will be rather weak, but again we
can't completely rule out a strong storm or two in the afternoon
and evening hours.

&&

.LONG TERM (Sunday through Friday)...
On Sunday, the flow aloft will begin to increase and slowly
transition from northwesterly to southwesterly as an upper level
trough drops across the western U.S. Meanwhile, the above
mentioned cold front may continue to drop into south central
Texas. Just how far south the front drops will largely depend on
the amount of convection along and behind the boundary. For now it
appears the front will not make much more progress than roughly
the Highway 71 corridor on Sunday. The medium range models both
show an increase in mid-level shortwave activity on Sunday. With
this and a front in the area, we have increased rain chances
slightly. The forecast continues to look interesting Sunday night
into Monday morning as we could see an MCS move across our region.
At this time, it appears areas along and west of I-10 stand a
better shot at seeing this activity. This definitely will be
monitored and for now we have increased rain chances slightly. For
the remainder of the forecast, the flow aloft should remain rather
active across Texas. This should continue to provide a good chance
for showers and thunderstorms across our region. The medium range
models disagree in showing a cold front moving into the region
Tuesday afternoon. For now, we'll need to monitor the weather on
Tuesday as this could provide another good chance for strong to
severe thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  66  82  67 /  10  40  30  50  50
Austin Bergstrom Intl Airport  66  87  66  82  67 /  10  40  30  50  50
New Braunfels Muni Airport     66  88  67  83  67 /  10  30  30  50  50
Burnet Muni Airport            67  84  63  78  65 /  10  40  30  50  50
Del Rio Intl Airport           72  88  69  84  68 /  10  50  40  50  50
Georgetown Muni Airport        67  85  63  79  66 /  10  40  30  50  50
Hondo Muni Airport             67  89  68  83  68 /  10  40  30  50  50
San Marcos Muni Airport        66  87  66  82  66 /  10  40  30  50  50
La Grange - Fayette Regional   68  87  68  84  68 /  10  40  20  40  50
San Antonio Intl Airport       69  87  68  82  67 /  10  30  30  50  50
Stinson Muni Airport           69  89  69  84  69 /  10  30  30  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...17
Synoptic/Grids...24
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 13, 4:00 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 AM CDT FRI MAY 13 2016

TXZ171>173-183>194-202>209-217>225-228-140900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. HAIL AND GUSTY
WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODS OF ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY THROUGH THURSDAY. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW AREAS COULD RECEIVE HEAVY DOWNPOURS OF
1 TO 3 INCHES FROM MULTIPLE ROUNDS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 13, 5:08 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
508 PM CDT FRI MAY 13 2016

TXZ184>186-132315-
REAL TX-EDWARDS TX-KERR TX-
508 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KERR...NORTHEASTERN
EDWARDS AND NORTHERN REAL COUNTIES UNTIL 615 PM CDT...

AT 507 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TELEGRAPH...OR 17 MILES SOUTHWEST OF JUNCTION...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DEVILS SINKHOLE STATE NATURAL AREA AND US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING ON ROADS. MOTORISTS SHOULD SLOW DOWN IN AREAS WHERE
PONDING OCCURS.

&&

LAT...LON 2998 9965 2998 10018 3029 10012 3029 9975
TIME...MOT...LOC 2207Z 356DEG 12KT 3031 9999

MO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:03 PM CDTSpecial Weather StatementEWXKinney42 min
May 12, 7:17 PM CDTSpecial Weather StatementEWXEdwards43 min
May 13, 4:06 PM CDTSevere Thunderstorm WarningEWXKerr54 min
May 13, 5:08 PM CDTSpecial Weather StatementEWXReal67 min
May 13, 6:34 PM CDTSpecial Weather StatementEWXEdwards56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.